Virginia, 2018Flood in Virginia, September 9, 2018
September 9, 2018 · NWS AKQ · 1 event in 1 county or zone
Scattered showers and thunderstorms along a stationary boundary produced heavy rain which caused flooding across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms along a stationary boundary produced heavy rain which caused flooding across portions of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 9, 6:48 AM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 9, 6:48 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
748 AM EDT Sun Sep 9 2018
.SYNOPSIS...
A surface front stalls south of the region. The boundary lifts back
north through the region later today into Monday as a warm front.
Tropical cyclone Florence could approach portions of the United
States East Coast later next week. Please follow the latest
forecasts from the National Hurricane Center.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 400 AM EDT Sunday...
Latest analysis has a frontal boundary extending from far
southeast Virginia into North Carolina. Showers, and an
occasional rumble of thunder, continue along this boundary early
this morning. Slow moving showers have produced locally heavy
rainfall in spots, around 2 to 4 inches, prompting Flood
Advisories early this morning. An insitu-wedge has developed
over the Piedmont with widespread stratus and occasional
showers. Temperatures range from the lower 60s across the
northwest to the low/mid 70s across the southeast.
The frontal boundary will stall south of the region today before
surging back north of the region as a warm front later today and
into Monday. The frontal progress will likely be slow today
with the wedge remaining in place across the northwest. Due to
the wedge, a sharp temperature gradient will exist across the
region today. Highs across the northwest will struggle to make
it out of the mid 60s while highs in the southeast will make it
up into the upper 80s. Periods of rain are expected in light
overrunning moisture over the northern half of the region today
as the remnant low of Gordon works through the Ohio Valley, with
locally heavy rain possible at times. PoPs range from likely
across the north to chance across the south and west.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
As of 400 AM EDT Sunday...
The frontal boundary is forecast to lift back north of the region as
a warm front tonight into Monday. Resultant SSE flow will gradually
erode the wedge and allow for temperatures to climb back into the
mid to upper 80s for much of the area during the day on Monday. PoPs
trend down during the day on Monday with the region in the warm
sector and a lack of a focusing mechanism.
Front will stall north of the local area on Tuesday, with a weak
cool front lingering to the west. Remaining very warm and humid
across the area on Tuesday. A series of weak disturbances riding sw
to ne across the central and southern Appalachians will serve to
trigger some isolated to widely sct convection along and east of the
front, with some sct diurnally-driven convection possible, mainly
across the piedmont, coincident with PW AOA 2". Highs in the upper
80s to near 90.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 400 PM EDT Saturday...
Diurnally driven showers/tstms are again possible (best chances
over the northwest half of the CWA) Wednesday afternoon-
evening as the weak cold front slowly washes out over the
region. However, the potential impacts of what will become
Hurricane Florence will be the main story during the extended
period. The latest 08/12z NWP models (and their respective
ensembles) still differ in terms of the track of Florence.
However, confidence is increasing that the U.S East Coast will
be directly impacted. Forecast models still hint that Florence
will maintain a W/WSW motion for the next day or so before
turning to the WNW by Monday. While some of the latest 08/12z
guidance is suggesting that Florence will make landfall in the
Carolinas late next week (with the 08/12z GFS suggesting that it
will remain just offshore), there is still too much uncertainty
and the forecast will likely change during the next few days.
Even if our CWA does not take a direct hit from the hurricane,
impacts will likely be felt across the area. For now, went with
high-end chance PoPs from Thu-Sat to account for the
uncertainty. Keep up to date with the latest forecasts from NWS
Wakefield and the National Hurricane Center.
High temperatures through the extended will generally be in the mid-
upper 80s on Wed, with low-mid 80s from Thu-Sat. Overnight lows
will range from around 70 to the mid 70s throughout the
extended period.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 745 AM EDT Sunday...
Latest analysis shows that a frontal boundary continues to
linger over far SE VA and NC. Showers (with RA/+RA) continue to
persist near this boundary. North of the boundary, mainly light
to moderate rain is being observed. This frontal boundary will
very slowly lift north through the day today. IFR CIGS continue
to linger at RIC/PHF, with MVFR conditions at SBY. Expect CIGS
to rise to MVFR at PHF/RIC during the next few hours, while
low-end MVFR CIGS will likely persist at SBY through the day
today. At ORF/ECG, CIGS will remain VFR (with perhaps a couple
periods of MVFR) throughout the TAF period. North of the
boundary, winds will continue out of the NE with gusts up to
20-25 kt (highest winds will be near the coast). Mainly MVFR
visibilities in any showers today, with brief IFR conditions
likely in the heavier showers closer to the frontal boundary
(most likely at RIC/PHF during the day today).
Outlook...A more scattered shower/tstm chance under variably cloudy
skies will prevail Mon-Wed.
&&
.MARINE...
As of 400 AM EDT Sunday...
1030mb high pressure over ON/QB early this morning will
build ESE across New England today as a frontal boundary remains
stalled in vicinity of the VA/NC border. Strong ENE flow will result
in SCA conditions for much of the marine area, and SCAs have been
added for the York/Lower James through 10 am this morning. Frequent
wind gusts of 35-40kt are still expected N of Chincoteague today and
the ramp-up SCA has been cancelled with the Gale Warning now in
effect. Seas are expected to build to 10-12ft N today and 5-7ft S.
Nearshore waves are expected to build to 8ft or greater N of
Parramore Is. where a high surf advisory is in effect.
The cold front is expected to lift N of the region Monday as low
pressure lifts newd through the Ern Great Lakes. The wind will
become S/SE and diminish to aob 15kt. However, seas will be slow to
subside, and swell should begin to arrive from Florence toward
midweek, so SCA conditions could persist in the ocean. There is
still uncertainty with regard to the track of Florence, but the
current official NHC forecast has it nearing the SE coast as a major
hurricane later Thursday. Given this, it is very important to
monitor the latest NHC forecasts with regard to Florence.
&&
.TIDES/COASTAL FLOODING...
As of 545 AM EDT Sunday...
Coastal flood statements have been issued for the Atlantic
coasts of MD and the VA Ern Shore, along with locations adjacent
to the Chesapeake Bay, and the tidal Potomac of the Nrn Neck.
Water levels are expected to be within a few tenths of minor
flood thresholds for most of these locations during high tide
this morning into early aftn. A coastal flood statement may
eventually be needed for the bay-side of the MD Ern Shore for
the next high tide. Tidal anomalies are expected to remain above
normal into tonight as strong ENE flow continues. High tide
tonight will be the higher astronomical tide, so minor flooding
is possible by tonight and coastal flood advisories may be
necessary. A high surf advisory is also in effect for the
eastern shore, especially for the MD beaches today and tonight.
In addition, the NWPS wave runup output suggests some beach
erosion today into tonight over the Atlantic side of the
eastern shore.
Seas are expected to remain elevated early this week due to
swell from distant but approaching tropical cyclone Florence,
additional coastal flooding is expected, focusing primarily over
the mid/upper Bay due to a combination of water becoming
trapped in the Bay and southerly flow.
More significant flooding is possible later this week as
Florence nears the Southeast Atlantic coast. Closely monitor
the latest forecasts and ensure that you have a plan in place if
you live along or near the water.
&&
.EQUIPMENT...
The DOX radar remains inoperable. Water damage to the radar
transmitter and product generator is still being assessed. Due
to the unknown extent of the damage, return to service remains
unknown at this time.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...High Surf Advisory until 8 AM EDT Monday for MDZ025.
NC...None.
VA...High Surf Advisory until 8 AM EDT Monday for VAZ099.
MARINE...Small Craft Advisory until 10 AM EDT this morning for ANZ632-
636-638.
Small Craft Advisory until midnight EDT tonight for ANZ630-631-
634.
Small Craft Advisory until 7 PM EDT this evening for ANZ635.
Small Craft Advisory until 7 PM EDT Monday for ANZ652-654-656-
658.
Gale Warning until 1 AM EDT Monday for ANZ650.
&&
SYNOPSIS...AJB/MAM
NEAR TERM...AJB
SHORT TERM...AJB/MAM
LONG TERM...ERI
AVIATION...AJB/ERI
MARINE...AJZ
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Sep 9, 3:15 AM EST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
415 AM EDT Sun Sep 9 2018
MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-100815-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
415 AM EDT Sun Sep 9 2018
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Florence is forecast to be a dangerous major hurricane near the
southeast coast by late next week, and the risk for direct impacts
continues to increase. However, given the uncertainty in track and
intensity forecasts at those times ranges it is too soon to determine
specific impacts locally.
Please continue to closely monitor the latest forecasts on Tropical
Cyclone Florence. Now is the time to prepare an emergency kit and
review your hurricane plan. It is never too early to prepare!
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-VAZ098-100-100815-
Eastern Currituck-Virginia Beach-Northampton-
415 AM EDT Sun Sep 9 2018
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Florence is forecast to be a dangerous major hurricane near the
southeast coast by late next week, and the risk for direct impacts
continues to increase. However, given the uncertainty in track and
intensity forecasts at those times ranges it is too soon to determine
specific impacts locally.
Please continue to closely monitor the latest forecasts on Tropical
Cyclone Florence. Now is the time to prepare an emergency kit and
review your hurricane plan. It is never too early to prepare!
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100815-
Maryland Beaches-Accomack-
415 AM EDT Sun Sep 9 2018
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...
This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Florence is forecast to be a dangerous major hurricane near the
southeast coast by late next week, and the risk for direct impacts
continues to increase. However, given the uncertainty in track and
intensity forecasts at those times ranges it is too soon to determine
specific impacts locally.
Please continue to closely monitor the latest forecasts on Tropical
Cyclone Florence. Now is the time to prepare an emergency kit and
review your hurricane plan. It is never too early to prepare!
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Butner
Flood, Hampton (C)
- When
- September 9, 7:55 AM EST to 10:15 AM EST
- Where
- Hampton (C) County, 2.6 mi WNW of Hampton to 2.93 mi NW of Hampton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.040, -76.390
Road was closed due to flooding at Coliseum Drive and Merchant Lane. Radar estimates indicated that two to four inches of rain had fallen in the area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sneakerwave in Oregon, September 9, 20182 deaths · 1 event
- Flash Flooding and Flooding in Kentucky, September 9 to 10, 20181 death · $1.5 million · 17 events
- Rip Current in Florida, September 9, 20181 death · 1 event
- Coastal Flood in New Jersey, September 9 to 11, 201831 events
- Flash Flooding in Mississippi, September 9, 2018$25,000 · 5 events
- Flooding in Maryland, September 9 to 13, 201824 events
- Flooding in West Virginia, September 9 to 12, 201821 events
- Flooding in Virginia, September 9 to 10, 201821 events
- Flooding in Kentucky, September 9, 201814 events
- Flash Flooding and Flooding in Kentucky, September 9 to 11, 2018$15,000 · 6 events
- Flooding in Ohio, September 9 to 12, 2018$11,000 · 10 events
- Coastal Flood in District of Columbia, September 9 to 12, 201811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785368.